MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 POWERPORT MRI 8GS, INT. W SP, ATT S/L; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

C.R. BARD, INC. (BASD) -3006260740 POWERPORT MRI 8GS, INT. W SP, ATT S/L; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Catalog Number 1878001
Medical Device Problem Codes Fracture (1260); Material Separation (1562); Material Twisted/Bent (2981); Migration (4003)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Myocardial Infarction (1969); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported through the litigation process that sometime post port placement the catheter allegedly broke, distal catheter fragment coiled and dislodged catheter was in right atrium.The patient developed pulmonary embolism and myocardial infarction.The port was removed and replaced with a new device.The current status of the patient was unknown.
 
Additional Manufacturer Narrative
H10: as the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.H10: d4 (expiry date: 06/2021) h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : device not returned.
 
Additional Manufacturer Narrative
H10: manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the physical device was not returned for evaluation.Medical record were provided for review.The medical record alleges that ,the review shows an unknown port-a-cath was implemented into the patient between the someday of 2006 and approximately after eleven year and seven months later replacement of subcutaneous injection right port was planned.The removal of port was done by an incision, the catheter was cut, and guide wire was advanced into central venous system, this port is an end hole type catheter and still noted to be intact.A peel away catheter was passed over the guide wire, the injectable groshong type catheter was passed over the peel away catheter where, the inlet to the heart, then the peel away catheter was removed.The advanced catheter was further stitched and tied down to the soft tissue.Further an injectable mri type subcutaneous injection port was connected to inserted catheter.The port can be inserted into the pocket and it was sutured within the pocket to avoid flipping.Then exposed subcutaneous portion was catheter was buried.Port function was tested with saline.Approximately after two year and nine months later the patient was diagnosed with pulmonary embolism.Then after a month it was noted the catheter was broken with the distal catheter fragments coiled at the right atrium.The patient experienced palpitations-secondary to right atrial foreign body/catheter.After two days later electrocardiogram indicates an elevated cardiac enzyme back in non-st elevation myocardial infarction which might related to damage from dislodged catheter.The very next day with identifying the patent internal jugular vein.With the help of recovery snare system advanced to right ventricle the dislodged catheter tip was removed with the help of fluoroscopic guidance.The fluoroscopic shows no residual catheter fragment in the cardiac chamber or chest vascularity.Furthermore, the existing port was removed, and a new port was placed within the right anterior chest wall and catheter tip was positioned within the superior vena cava.The newly placed port was flushed with heparinised without any issue and the patient was comfortable with the without any complications.The next day of newly placed port the patient had an episode of typical chest pain and elevated cardiac enzyme and serial troponin levels with a port-a-cath segment.Two days later patients had concern of infection which might cause by the port-a-cath that was placed in her right subclavian.Approximately three weeks later chest x-ray reveled the port catheter was repositioned and now overlying at the superior vena cava.Approximately after two-year nine month later the patient was complained with infection of subclavian port.After two days the patient continued to have the pain near the right chest wall surrounding the port-a-cath and eventually the pain was tolerable.Then later the implanted port was planned to removal.With the guidance of fluoroscopic the port was explanted and no residual of port nor the catheter left behind in the vessel and the explanted device was sent for culture.After three weeks later a new port was implanted at the left anterior chest wall at the left internal jugular vein, further the fluoroscopic shows the catheter tip at the superior vena cava and port was able to flushed and heparinized.Approximately after a week and five days the patient appeared to have hematoma near the left chemo port.There was no clear evidence of infection at this point.A month later the patient with hematoma over the port-a-cath site and still improving.Also, one radiographic image was reviewed.The image review shows that the image provided demonstrates a port in the right chest with the catheter entering the subclavian vein.The catheter is attached to the port and there does not appear to be a fractured and dislodged remnant on the xray.The shadow of the heart makes it difficult to assess if the catheter is fractured near the tip.No other anomalies noted.Ten photos were reviewed.Out of ten photos, two of the photos show the container which contains the detached port and catheter separately and three of the photos show the fractured end of the catheter and four of the photos show the fractured port along with the port-a-cath lock and one photo of the fractured catheter from is port which placed on the table.No other anomalies noted.The submitted radiographic image does shows no device malfunction, however the submitted photos shows the fractured catheter and port.However the submitted medical record confirms the evidence of catheter fracture, separation failure, catheter migration and catheter bent, hence the investigation also confirms the alleged device malfunction.Additionally, it can be confirmed that the patient experienced myocardial infarction and pe.However, the relationship to the port is unknown.Furthermore, the clinical condition alleged in the complaint cannot be confirmed.Based upon the available information, the definitive root cause is unknown.Labeling review: as the reported event did not allege a labeling or use related issue, a labeling review is not required.H10: b2, b5, d4 (expiry date: 06/2021), g3, h6 (method).H11: h6 (result, conclusion).H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported through the litigation process that sometime post port placement, the catheter allegedly broke and the distal catheter fragment allegedly coiled.It was further reported that the dislodged catheter was in right atrium.Furthermore, the patient allegedly developed pulmonary embolism and myocardial infarction.Reportedly, the port was removed and replaced with a new device.The current status of the patient was unknown.

Brand Name
POWERPORT MRI 8GS, INT. W SP, ATT S/L
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V. -9617592
blvd. montebello #1
parque industrial colonial
reynosa, tamaulipas 88780
MX   88780
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key19039906
Report Number3006260740-2024-01447
Device Sequence Number20950239
Product Code LJT
UDI-Device Identifier00801741027253
UDI-Public(01)00801741027253
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K063377
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1878001
Device Lot NumberREAY1729
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer06/13/2024
Initial Report FDA Received Date04/04/2024
Supplement Report FDA Received Date06/21/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/07/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient Age53 YR
Patient SexFemale